Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Two chain rules for divided differences and Faà di Bruno's formula


Authors: Michael S. Floater and Tom Lyche
Journal: Math. Comp. 76 (2007), 867-877
MSC (2000): Primary 05A17, 05A18, 26A06, 26A24, 41A05, 65D05
DOI: https://doi.org/10.1090/S0025-5718-06-01916-8
Published electronically: October 30, 2006
MathSciNet review: 2291840
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we derive two formulas for divided differences of a function of a function. Both formulas lead to other divided difference formulas, such as reciprocal and quotient rules. The two formulas can also be used to derive Faà di Bruno's formula and other formulas for higher derivatives of composite functions. We also derive a divided difference version of Faà di Bruno's determinant formula.


References [Enhancements On Off] (What's this?)

  • 1. C. de Boor, Divided differences, Surveys in approximation theory 1 (2005), 46--69. MR 2221566 (2006k:41001)
  • 2. N. Dyn and C. Micchelli, Piecewise polynomial spaces and geometric continuity of curves, Numer. Math. 54 (1988), 319-337. MR 0971706 (90a:65020)
  • 3. C. F. Faà di Bruno, Note sur une nouvelle formule de calcul differentiel, Quarterly J. Pure Appl. Math 1 (1857), 359-360.
  • 4. M. S. Floater, Arc length estimation and the convergence of parametric polynomial interpolation, BIT 45 (2005), 679-694.
  • 5. J. Gregory, Geometric continuity, in Mathematical Methods in Computer Aided Geometric Design, T. Lyche and L. L. Schumaker (eds.), Academic Press, Boston, 1989, pp. 353-371. MR 1022718 (91d:65033)
  • 6. T. N. T. Goodman, Properties of $ \beta$-splines, J. Approx. Theory 44 (1985), 132-153. MR 0794596 (87f:41020)
  • 7. E. Isaacson and H. B. Keller, Analysis of numerical methods, Wiley, 1966. MR 0201039 (34:924)
  • 8. W. P. Johnson, The curious history of Faà di Bruno's formula, Amer. Math. Monthly 109 (2002), 217-234. MR 1903577 (2003d:01019)
  • 9. C. Jordan, Calculus of finite differences, Chelsea, New York, 1947. MR 0183987 (32:1463)
  • 10. D. Knuth, The art of computer programming, Vol I, Addison Wesley, 1975. MR 0378456 (51:14624)
  • 11. K. Mørken and K. Scherer, A general framework for high-accuracy parametric interpolation, Math. Comp. 66 (1997), 237-260. MR 1372007 (97e:65026)
  • 12. T. Popoviciu, Sur quelques propriétés des fonctions d'une ou de deux variables reélles, dissertation, presented at the Faculté des Sciences de Paris, published by Institutul de Arte Grafice ``Ardealul'' (Cluj, Romania), 1933. MR 0750504 (86f:26012)
  • 13. T. Popoviciu, Introduction à la théorie des différences divisées, Bull. Math. Soc. Roumaine Sciences 42 (1940), 65-78. MR 0013171 (7,117a)
  • 14. J. Riordan, Derivatives of composite functions, Bull. Amer. Math. Soc. 52 (1946), 664-667. MR 0017784 (8,200a)
  • 15. J. Riordan, An introduction to combinatorial analysis, John Wiley, New York, 1958. MR 0096594 (20:3077)
  • 16. S. Roman, The formula of Faà di Bruno, Amer. Math. Monthly 87 (1980), 805-809. MR 0602839 (82d:26003)
  • 17. J. F. Steffensen, Interpolation, Baltimore, 1927.
  • 18. J. F. Steffensen, Note on divided differences, Danske Vid. Selsk. Math.-Fys. Medd 17 (1939), 1-12.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 05A17, 05A18, 26A06, 26A24, 41A05, 65D05

Retrieve articles in all journals with MSC (2000): 05A17, 05A18, 26A06, 26A24, 41A05, 65D05


Additional Information

Michael S. Floater
Affiliation: Centre of Mathematics for Applications, Department of Informatics, University of Oslo, PO Box 1053, Blindern, 0316 Oslo, Norway
Email: michaelf@ifi.uio.no

Tom Lyche
Affiliation: Centre of Mathematics for Applications, Department of Informatics, University of Oslo, PO Box 1053, Blindern, 0316 Oslo, Norway
Email: tom@ifi.uio.no

DOI: https://doi.org/10.1090/S0025-5718-06-01916-8
Keywords: Chain rule, divided differences, Fa{\`a} di Bruno's formula.
Received by editor(s): July 20, 2005
Published electronically: October 30, 2006
Article copyright: © Copyright 2006 American Mathematical Society

American Mathematical Society